Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Salt Lake City, UT

May 30, 2005Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2005, 6:00 AM MDT for Tooele County, Utah County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 6:00 AM MDT (12:00 UTC)
Expired
May 30, 2005, 6:30 AM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 104 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 301200
SVRSLC
UTC045-049-301230-
/O.NEW.KSLC.SV.W.0019.050530T1200Z-050530T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF TOOELE
  NORTHWESTERN UTAH COUNTY IN UTAH

* UNTIL 630 AM MDT

* AT 553 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 18 MILES SOUTH OF
  TOOELE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OPHIR BY 610 AM MDT
  9 MILES SOUTHEAST OF STOCKTON BY 615 AM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4028 11276 4004 11236 4023 11194 4039 11194
      4045 11218 4066 11223

$$
1 follow-up statement
000 
WWUS55 KSLC 301230
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT MON MAY 30 2005

UTC045-049-301239-
/O.EXP.KSLC.SV.W.0019.000000T0000Z-050530T1230Z/
UTAH UT-TOOELE UT-
629 AM MDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOOELE AND
NORTHWESTERN UTAH COUNTIES EXPIRES AT 630 AM MDT...

A STRONG STORM CONTINUES OVER THE SOUTHERN TOOELE VALLEY AND 
NORTHERN RUSH VALLEY. THE STORM PRODUCED DIME SIZE HAIL AT VERNON AT 
600 AM MDT. THE STORM IS STILL CAPABLE OF PRODUCING HAIL TO 1/2 INCH 
AND VERY HEAVY RAIN BUT HAS WEAKENED BELOW SEVERE LIMITS.

LAT...LON 4028 11276 4004 11236 4023 11194 4039 11194
      4045 11218 4066 11223

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 30, 3:18 AM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 AM MDT MON MAY 30 2005

.SYNOPSIS...A STORM SYSTEM WILL BE OVER UTAH TODAY. HIGH PRESSURE
ALOFT WILL MOVE IN BRIEFLY FOR TUESDAY PRIOR TO THE ARRIVAL OF
ANOTHER WEATHER DISTURBANCE BY MIDWEEK.

&&

.DISCUSSION...UPPER LOW NOW NEAR KELY WILL TRACK OVER CENTRAL UTAH
TODAY. LARGE AREA OF DEFORMATION NORTH OF THE LOW WARRANTS HIGH POPS
FOR TODAY. LOW THEN MOVES INTO COLORADO TONIGHT WITH WEAK RIDGING
ALOFT FOR TUESDAY AFTERNOON AND TUESDAY NIGHT. RIDGE SHIFTS EAST
WEDNESDAY AS A TROUGH DEVELOPS OVER THE GREAT BASIN PER GFS. NEXT
MONTH STARTS OUT COOL AND UNSETTLED. TEMPERATURES NORMAL OR BELOW
THROUGH THE WEEK.

&&

.HYDRO...COOLER TEMPERATURES THIS WEEK...ESPECIALLY OVER THE NRN
HALF OF THE STATE WILL REDUCE SNOWMELT RATE. STILL SOME CONCERN FOR
THE LOGAN RIVER DRAINAGE AS THE POTENTIAL EXISTS FOR SIGNIFICANT
RAINFALL TODAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING OCCASIONAL MVFR
CEILINGS...BRIEFLY IFR...THROUGH 15Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
     FLOOD WATCH UPPER WEBER RIVER.
     FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
     FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
     FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
     FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.

GIBSON
Hazardous weather outlook, May 29, 11:00 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 PM MDT SUN MAY 29 2005

UTZ001>008-301300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-
1100 PM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH.

.DAY ONE... TODAY

A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH.
SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER
AND TOOELE COUNTIES THIS EVENING. ALSO STRONG WINDS ACROSS NORTHWEST
UTAH DESERTS...SEE SLCNPWSLC.

RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH.
FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS
AND STREAMS ON NORTHWEST UTAH.  SEE THE LATEST FLOOD WATCHES AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON
MONDAY.  COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS
WEEK...AND INTO THE WEEKEND.  THESE COOLER TEMPERATURES WILL SLOW
THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE
FLOODING THREAT FROM SNOWMELT RUNOFF.

UTZ009>021-WYZ021-301300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS
DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL
UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
645 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH...
AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE
REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH...
WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR
DETAILS ON CURRENT AND EXPECTED FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS
DURING THE WEEK.  RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH...
WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER
RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:38 PM MDTSevere Thunderstorm WarningSLCBox Elder56 min
May 29, 7:42 PM MDTSevere Thunderstorm WarningSLCBox Elder48 min
May 29, 8:31 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
May 29, 9:50 PM MDTSevere Thunderstorm WarningSLCBox Elder40 min
May 30, 5:04 AM MDTSevere Thunderstorm WarningSLCTooele26 min
May 30, 5:26 AM MDTSevere Thunderstorm WarningSLCTooele34 min
May 30, 7:04 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah26 min
May 30, 7:24 AM MDTFlash Flood WarningSLCTooele96 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.